Alert archive / Kansas / Areal Flood Warnings in 2014

Areal Flood Warning 2, NWS Dodge City, KS

June 2, 2014Clark County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jun 2, 2014, 9:35 AM CDT for Clark County, Comanche County, Kiowa County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2014, 9:35 AM CDT (14:35 UTC)
Expired
Jun 2, 2014, 9:30 PM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Clark County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 2, 7:01 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 2, 7:01 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
701 AM CDT Mon Jun 2 2014

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 308 AM CDT MON JUN 2 2014

After a rough night with severe storms and flooding, only a thin
line of non-severe storms remain early this morning over southeast
zones of our forecast area.  Severe weather included a few reports
of tennis ball sized hail, wind gusts to 74 mph, and up to 5.5 inches
of rain in southeast parts of our CWA.  So with the lower level of
the atmosphere being worked over pretty good from severe storms,
today should be cooler with maximum temperatures in the middle 80s
north to I-70, and maybe the upper 80s down south along the
Oklahoma border.  I plan to leave small chances for thunderstorms
across our far southeast zones through 12z, but think they will
gradually diminish and dissipate by 12z. There is a batch of low
level stratus moving into our northern zones, and that is
partially why highs today should be lower in our north today.
Winds do not look too strong, mainly influenced by surface high
pressure building in. I expect easterly winds in the 10 to 13
knot range.

Tonight should become mostly clear, with southeast winds at less
than 10 mph.  A strong low level jet will set up towards Tuesday
morning, increasing winds late tonight. I did not change minimum
temperatures any from the previous shift, ranging from 63F in the
Hays area to around 68F degrees in the Medicine Lodge area.

Tuesday is more complicated period.  Both the ECMWF and GFS models
bring 700mb temperatures of +19C into our far western zones, and
+15C to +16C isotherms into our eastern and northeastern zones.
This means hot temperatures of afternoon maxes near the century mark,
with a few records likely to be set.  Winds will increase into the
advisory levels, with a wind advisory likely to be issued
tomorrow.  Upon examining the need for a Fire Weather Watch, for
now I will hold off. The hot surface temperatures and RFW winds
will be there, but the RH will only fall to less than 15% in our
two most western tiers of counties, and that is only for 2 hours.
The latest guidance on favorable conditions for large fire growth
hint at too much greening up has taken place.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 344 AM CDT MON JUN 2 2014

A shortwave trough will traverse the central plains Tuesday
evening. Southwest Kansas will be in the warm sector, with a
dryline in far western Kansas near the Colorado border. A few high
based thunderstorms may develop in the late afternoon along and
ahead of the dryline. These storms could be severe with large hail
and damaging winds. But given the expected high cloud bases,
significant tornadoes are not expected. Temperatures will meet or
exceed 100F along and just behind the dryline in the afternoon. Even
ahead of the dryline at Dodge City, temperatures may exceed the
record high of 97F.

The surface cold front associated with the aforementioned shortwave
trough will pass through western Kansas Tuesday night and stall
across central Oklahoma by Wednesday afternoon. This will be a
stable airmass so that thunderstorms are not expected. High
temperatures will fall into the 80s on Wednesday.

The next chance of thunderstorms will be Wednesday night as warm
advection develops across western Kansas on the cool side of the low
level baroclinic zone. High temperatures will only be in the lower
to middle 80s on Thursday.  Thunderstorm chances persist through
early Saturday as low amplitude upper level troughing remains over
the western United States, with minor shortwave troughs ejecting
east/northeastward across the plains. High temperatures will be held
down in the lower to mid 80s Friday and Saturday by cloud cover and
outflow from any thunderstorms, and the positioning of a frontal
boundary south of Kansas. Low temperatures will exhibit low
variability during the entire time frame that this long term
discussion covers, with mainly 60s due to the fairly high
expected dewpoints and the lack of strong southerlies that
sometimes lead to warmer lows in the 70s this time of year.

There may be a break in the thunderstorm activity later in the
weekend before the next upper level trough progresses into the
Rockies, resulting in additional thunderstorm chances by early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 658 AM CDT MON JUN 2 2014

Moist Low level ulope flow behind a cold front has led to patchy
fog early this morning. The fog and IFR/LIFR CIGS should lift with
daytime heating. Winds will start out from the northeast and then
gradually shift to the southeast this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  66  99  64 /  10  20  10  20
GCK  86  64 101  63 /  10  10  10  30
EHA  88  64 102  63 /  10  10  10  10
LBL  88  67 101  64 /  10  10  10  10
HYS  85  63  96  66 /  10  10  20  20
P28  88  68  96  69 /  20  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jun 2, 8:52 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
852 AM CDT MON JUN 2 2014

KSZ030-031-043>046-061>066-074>081-084>090-031200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
852 AM CDT MON JUN 2 2014 /752 AM MDT MON JUN 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA
THIS AFTERNOON INTO TONIGHT. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL EXIST OVER THE OUTLOOK
AREA TUESDAY AFTERNOON TO EVENING. THE HIGHEST THREAT FOR SEVERE
THUNDERSTORMS WILL OCCUR NORTH OF HIGHWAY 50 BETWEEN 5 TO 8 PM.
LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70
MPH WILL BE POSSIBLE FROM ANY STORMS THAT BECOME SEVERE.

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL RESULT IN
ADVISORY LEVEL WIND SPEEDS ON TUESDAY. IN ADDITION...GUSTY SOUTH
WINDS AND LOW HUMIDITY LEVELS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FOR LOCATIONS WEST OF A SCOTT CITY TO ELKHART LINE
TUESDAY AFTERNOON TO EARLY EVENING.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE
OUTLOOK AREA WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 2, 8:58 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CDT MON JUN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 ESE NEKOMA            38.44N 99.38W
06/01/2014                   RUSH               KS   PUBLIC

            A TRAILER WITH A MOWER ON IT ROLLED 300 FEET.

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Kiowa, Meade39 min
Jun 1, 7:08 PM CDTSpecial Weather StatementDDCEdwards, Pawnee52 min
Jun 1, 7:32 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade58 min
Jun 1, 7:59 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt46 min
Jun 1, 8:03 PM CDTSpecial Weather StatementDDCPratt, Stafford42 min
Jun 1, 8:23 PM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
Jun 1, 8:48 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade42 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche65 min
Jun 1, 9:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa44 min
Jun 1, 11:43 PM CDTAreal Flood WarningDDCComanche, Kiowa10 hr
Jun 1, 11:57 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa63 min
Jun 1, 11:59 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche61 min
Jun 2, 11:38 AM CDTAreal Flood WarningDDCComanche12 hr
Jun 2, 3:07 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more29 hr
Jun 2, 3:23 PM CDTFire Weather WatchDDCHamilton, Kearny, Morton, Stanton8 hr

Nearby

Areal Flood Warnings in Kansas, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.